Florida, 2020Damaging Winds in Florida, June 23, 2020
June 23, 2020 · NWS JAX · 3 events in 1 county or zone
A 700mb shortwave trough moved over the local area during the afternoon and evening which combined with forcing along the sea breezes and over an unstable airmass triggered a few strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 700mb shortwave trough moved over the local area during the afternoon and evening which combined with forcing along the sea breezes and over an unstable airmass triggered a few strong to severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 23, 11:33 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 23, 11:33 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1233 PM EDT Tue Jun 23 2020
.AVIATION...
[Through 18z Wednesday]
Scattered SHRA/TSRA expected around TAF sites through 00z. Strong
gusty winds possible from the strongest storms. VFR Cigs expected,
with local MVFR Cigs within SHRA/TSRA. SW surface winds 10-15 knots
this afternoon...decreasing to 5-8 kts Tonight.
&&
.PREV DISCUSSION [805 AM EDT]...
.UPDATE...
Latest guidance suggests a 700mb shortwave will move across GA and
far nrn FL this afternoon and evening. Very little near-surface
convergence expected with generally SW surface winds...perhaps
just enough lift with west coast sea breeze to generate a few
showers/t-storms across n-ctrl FL...with greater coverage with
shortwave far nrn FL into srn GA. Have adjusted hourly POP/weather
grids to show an evolution with greatest coverage during the
19z-23z period, then decrease in coverage with passage of
shortwave. 30kt winds at 10kft will help maintain good storm
motion, so heavy rainfall amounts not anticipated. The more
intense storms will be capable of producing wind gusts in
the 40-50 kt range.
Should have enough insolation to yield high temperatures Today a
degree or so above current forecast maxes.
&&
.AVIATION...
[Through 12Z Wednesday]
VFR conditions expected for most of the day. Expecting to see
scattered afternoon TSRA around TAF sites and have TEMPO for TSRA
during 19z-23z period...the most intense storms could produce
40-50 kt wind gusts.
&&
.MARINE...
Atlantic ridging will extend its axis across the Florida peninsula
through early Thursday morning as a frontal boundary stalls across
the Tennessee and lower Mississippi River Valleys. This weather
pattern will maintain brisk offshore winds, with Caution level
speeds expected tonight. A round of gusty showers and
thunderstorms will move offshore during the afternoon and evening
Today. Seas will build to 3-5 feet offshore tonight, aided by a
long period east- southeasterly ocean swell that will enter our
waters this evening. Near shore seas should remain in the 2-4 foot
range. Atlantic ridging will then lift northward and position its
axis across our waters from Thursday through Saturday, with
prevailing southerly winds and active sea breezes over the near
shore waters each afternoon. Winds will generally fall below 10
knots by Friday, with seas of 2-3 feet expected throughout our
waters late this week and into the weekend.
Rip currents...Low risk for most of today at area beaches as
offshore winds prevail and wave periods remain around 5 seconds.
A significant east-southeasterly ocean swell will be arriving
towards sunset, with swell periods of 10-12 seconds expected from
late tonight through at least Thursday, which will create a
higher-end moderate risk at all beaches beginning on Wednesday,
with breakers around 3 feet expected at the northeast Florida
beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 90 71 91 71 90 / 50 20 80 30 40
SSI 89 76 89 75 89 / 60 30 60 30 30
JAX 91 73 93 73 94 / 60 20 50 20 30
SGJ 91 74 92 73 91 / 60 20 40 10 30
GNV 91 73 92 72 95 / 50 10 40 10 30
OCF 91 73 92 73 95 / 40 10 30 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 23, 12:49 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
149 PM EDT Tue Jun 23 2020
FLZ020-021-GAZ162-231845-
Hamilton FL-Suwannee FL-Echols GA-
149 PM EDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE...
NORTHWESTERN HAMILTON AND SOUTHWESTERN ECHOLS COUNTIES UNTIL 245 PM
EDT...
* At 149 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 10 miles
south of Quitman to 7 miles north of Perry. Movement was east at 40
mph.
* Winds of 45 to 55 mph are possible with these storms.
* Locations impacted include...
Live Oak, Jennings, Statenville, Suwannee River State Park, Dowling
Park, Blue Springs, Crossroads and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3063 8314 3076 8313 3077 8299 3024 8300
3022 8324 3026 8325 3026 8324 3031 8321
3035 8321 3035 8319 3038 8319 3039 8317
3041 8318 3042 8322 3046 8322 3047 8324
3052 8324 3055 8326 3062 8327 3063 8331
TIME...MOT...LOC 1749Z 267DEG 34KT 3064 8358 3022 8354
WOLFSpecial weather statement, Jun 23, 1:58 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
258 PM EDT Tue Jun 23 2020
FLZ038-138-231945-
Coastal Flagler FL-Inland Flagler FL-
258 PM EDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER COUNTY UNTIL
345 PM EDT...
* At 258 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Bunnell, moving east at 35 mph.
* Small hail, excessive cloud-to-ground lightning, and winds in
excess of 45 mph possible with this storm.
* Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Beverly Beach and Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2946 8110 2946 8112 2943 8111 2937 8134
2955 8136 2963 8113 2952 8110
TIME...MOT...LOC 1858Z 265DEG 31KT 2948 8127
CHANEYThunderstorm Wind, Flagler
- When
- June 23, 2:04 PM EST
- Where
- Flagler County, Bunnell
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
Multiple small trees were blown down in Bunnell. Several power outages were reported. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Flagler
- When
- June 23, 2:05 PM EST
- Where
- Flagler County, Bunnell
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 29.470, -81.260
A few trees were blown down in Bunnell. Peak wind gusts were estimated near 50 mph. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Flagler
- When
- June 23, 2:07 PM EST
- Where
- Flagler County, 2.16 mi NNE of Favoretta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.400, -81.160
A tree was blown down and blocked traffic across the Interstate 95 southbound ramp at exit 278. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 23 to 27, 20201 death · 11 events
- Rip Current in Indiana, June 23, 20201 death · 1 event
- Damaging Winds in Florida, June 23 to 27, 2020$25,000 · 55 kt wind · 24 events
- Flash Flood and Damaging Wind in Arkansas, June 23, 2020$50,000 · 50 kt wind · 2 events
- Dense Fog in Virginia, June 23, 202021 events
- Hail and Damaging Winds in New Mexico, June 23, 2020$2,000 · 1.75 in hail · 14 events
- Damaging Winds in Louisiana, June 23, 2020$15,000 · 50 kt wind · 2 events
- Dense Fog in West Virginia, June 23, 20209 events
- Damaging Winds in South Carolina, June 23, 202050 kt wind · 6 events
- Damaging Winds in New Mexico, June 23, 2020$1,000 · 59 kt wind · 4 events
- Flooding and Hail in Texas, June 23, 20201.5 in hail · 3 events
- Hail and Damaging Winds in West Virginia, June 23, 2020$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894344, 894342, 894343.